Wisconsin, 2009

Hail and Damaging Winds in Wisconsin, July 24, 2009

July 24, 2009 · NWS ARX · 27 events in 2 counties and zones

A cluster of severe thunderstorms generated by an approaching cold front affected part of southwest Wisconsin during the afternoon and early evening of July 24. Reports of hail up to golf ball size were common from storm spotters, law enforcement officials and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
$18 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cluster of severe thunderstorms generated by an approaching cold front affected part of southwest Wisconsin during the afternoon and early evening of July 24. Reports of hail up to golf ball size were common from storm spotters, law enforcement officials and the public. In addition, wind gusts of 60 to 70 mph occurred, although a gust of 78 mph was measured near Dickeyville (Grant County). In Grant County, Wisconsin, residential and business damage included 1000 homes and 200 businesses totaling over 4 million dollars. Agricultural losses could have been as high as 50 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:17 AM CST, 11 hours 58 minutes earlier.

Area forecast discussion, Jul 24, 2:17 AM CST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 AM CDT FRI JUL 24 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH
SEVERE WEATHER THREAT.

07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE
WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST
MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC
SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN
MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE
TRANSPORT/ISENTROPIC LIFT.

24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING
CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO
WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z
MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS
MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE
MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS
HAVE TRENDED WITH THEM IN THE NEAR TERM.

SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION
AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO-
SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN
MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING
HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS
AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE
CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO
SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN
THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES.
THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING
CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE
MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE
EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16
CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND
CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE
TODAY.

FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE
THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES
RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE
NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF
ISOLATED THUNDER.

MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW
ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP
DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH
MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES.

.LONG TERM...MONDAY THROUGH THURSDAY

BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE
GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE
LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK
SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS
THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED
DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME
FRAME.

&&

.AVIATION...

THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY
THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL
SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS
SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS
MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS
THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT
TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING
TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS
AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM
NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR
SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE
AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING
INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH
INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG
TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL
BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR
CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT
TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR
KRST AND 00Z FOR KLSE.

EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND
AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER
MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS
A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF
YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR
CEILINGS AT THIS MOMENT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........RIECK
Hazardous weather outlook, Jul 24, 11:41 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 PM CDT FRI JUL 24 2009

IAZ008-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-
251100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINONA-
1241 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE BETWEEN 3 PM AND 10 PM. THE MAIN
SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ009>011-019-029-030-WIZ054-061-251100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOWARD-WINNESHIEK-
1241 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

AN AREA OF SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA
EARLY THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE WITH THESE STORMS.

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE THROUGH 10 PM. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/BOYNE/04

In the hours before

Local storm report, Jul 24, 1:15 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             6 W LITTLEPORT          42.75N 91.49W
07/24/2009  E0.88 INCH       CLAYTON            IA   PUBLIC

            DID NOT LAST LONG

&&

SHEA
Local storm report, Jul 24, 1:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             2 NNW EDGEWOOD          42.68N 91.42W
07/24/2009  E1.25 INCH       CLAYTON            IA   PUBLIC

&&

SHEA
Local storm report, Jul 24, 1:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             4 NW EDGEWOOD           42.69N 91.46W
07/24/2009  E1.75 INCH       CLAYTON            IA   PUBLIC

            STRONG WINDS ALSO REPORTED

0223 PM     HAIL             EDGEWOOD                42.65N 91.40W
07/24/2009  E1.25 INCH       CLAYTON            IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 24, 1:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             2 W EDGEWOOD            42.65N 91.44W
07/24/2009  E1.00 INCH       CLAYTON            IA   PUBLIC

            TREE LIMBS DOWN

&&

SHEA
Local storm report, Jul 24, 1:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
231 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             4 N CLAREMONT           44.10N 93.00W
07/24/2009  E0.75 INCH       DODGE              MN   EMERGENCY MNGR

1010 AM     HAIL             3 N CLAREMONT           44.09N 93.00W
07/24/2009  E1.50 INCH       DODGE              MN   EMERGENCY MNGR

1016 AM     HAIL             CLAREMONT               44.04N 93.00W
07/24/2009  E0.88 INCH       DODGE              MN   PUBLIC

            PENNY TO NICKELS...NOT A GREAT DEAL OF HAIL.

1021 AM     HAIL             2 E CLAREMONT           44.04N 92.96W
07/24/2009  E2.00 INCH       DODGE              MN   EMERGENCY MNGR

1026 AM     HAIL             DODGE CENTER            44.03N 92.85W
07/24/2009  E2.00 INCH       DODGE              MN   EMERGENCY MNGR

            HAIL 1.5 TO 2.0 INCHES FALLING IN TOWN

1029 AM     HAIL             3 NW ORONOCO            44.19N 92.58W
07/24/2009  E0.75 INCH       OLMSTED            MN   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED ALONG HIGHWAY 52

1031 AM     HAIL             WEST CONCORD            44.15N 92.90W
07/24/2009  E1.00 INCH       DODGE              MN   EMERGENCY MNGR

1031 AM     HAIL             2 E DODGE CENTER        44.03N 92.81W
07/24/2009  E1.50 INCH       DODGE              MN   EMERGENCY MNGR

1054 AM     HAIL             3 NW STEWARTVILLE       43.89N 92.53W
07/24/2009  E0.25 INCH       OLMSTED            MN   FIRE DEPT/RESCUE

1057 AM     HAIL             2 NW MANTORVILLE        44.09N 92.78W
07/24/2009  E1.00 INCH       DODGE              MN   EMERGENCY MNGR

            PEA TO QUARTER SIZED HAIL

1058 AM     HAIL             1 N STEWARTVILLE        43.87N 92.49W
07/24/2009  E1.00 INCH       OLMSTED            MN   PUBLIC

            REPORTED AT KWIK TRIP STORE

1058 AM     HAIL             2 N STEWARTVILLE        43.89N 92.49W
07/24/2009  E0.75 INCH       OLMSTED            MN   PUBLIC

1059 AM     HAIL             6 SSW ROCHESTER         43.93N 92.52W
07/24/2009  E0.25 INCH       OLMSTED            MN   EMERGENCY MNGR

            AT EOC / AIRPORT

1124 AM     HAIL             4 NW WYKOFF             43.75N 92.32W
07/24/2009  E0.25 INCH       FILLMORE           MN   EMERGENCY MNGR

            WINDS OF 15 TO 20 MPH

1141 AM     TSTM WND GST     WYKOFF                  43.71N 92.27W
07/24/2009  E45.00 MPH       FILLMORE           MN   EMERGENCY MNGR

1142 AM     TSTM WND GST     SPRING VALLEY           43.69N 92.39W
07/24/2009  M50.00 MPH       FILLMORE           MN   EMERGENCY MNGR

            MEASURED AT EOC / AMBULANCE GARAGE

1153 AM     TSTM WND DMG     2 W CARIMONA            43.67N 92.21W
07/24/2009                   FILLMORE           MN   PUBLIC

            3-4 INCH LIMBS DOWN AT MAPLE SPRINGS CAMPGROUND.

1200 PM     HEAVY RAIN       SPRING VALLEY           43.69N 92.39W
07/24/2009  M1.10 INCH       FILLMORE           MN   EMERGENCY MNGR

1219 PM     HAIL             2 NE LIME SPRINGS       43.47N 92.25W
07/24/2009  E0.88 INCH       HOWARD             IA   PUBLIC

            STRONG WINDS AS WELL

1220 PM     HAIL             LIME SPRINGS            43.45N 92.28W
07/24/2009  E0.25 INCH       HOWARD             IA   POST OFFICE

            STRONG WINDS ALSO OBSERVED

1227 PM     TSTM WND GST     6 NW CRESCO             43.43N 92.20W
07/24/2009  M58.00 MPH       HOWARD             IA   AMATEUR RADIO

1230 PM     TSTM WND DMG     CRESCO                  43.37N 92.12W
07/24/2009                   HOWARD             IA   TRAINED SPOTTER

            *** 1 INJ *** TREES DOWN ALL OVER TOWN WITH POWER
            OUTAGES. TREE MAY HAVE FALLEN ON WOMAN IN PARK. HEAVY
            RAIN AND STREET FLOODING.

1234 PM     HAIL             4 N CRESCO              43.43N 92.12W
07/24/2009  E0.75 INCH       HOWARD             IA   AMATEUR RADIO

            DIME SIZED HAIL WITH STRONG WINDS AND STRIPPED CORN

1235 PM     HAIL             4 SW KENDALLVILLE       43.39N 92.09W
07/24/2009  E0.88 INCH       HOWARD             IA   PUBLIC

            WITH WIND GUSTS OF 40 TO 50 MPH. CROP DAMAGE NOTED.

1243 PM     HAIL             RIDGEWAY                43.30N 91.99W
07/24/2009  E0.75 INCH       WINNESHIEK         IA   PUBLIC

            DIME SIZED HAIL WITH STRONG WINDS

1245 PM     HAIL             RIDGEWAY                43.30N 91.99W
07/24/2009  E0.50 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

            LOTS OF REPORTS OF MARBLE SIZED HAIL AND LIMBS DOWN ON
            WEST END OF COUNTY.

1245 PM     HAIL             4 W RIDGEWAY            43.30N 92.07W
07/24/2009  E1.00 INCH       WINNESHIEK         IA   PUBLIC

            MOST HAIL WAS PENNY SIZED WITH VERY STRONG WINDS

1255 PM     TSTM WND DMG     10 NW CALMAR            43.28N 92.01W
07/24/2009                   WINNESHIEK         IA   LAW ENFORCEMENT

            MOBILE HOME PUSHED OFF FOUNDATION. HOME DID NOT ROLL OVER
            AND NO INJURIES WERE REPORTED.

0103 PM     HAIL             1 N CALMAR              43.19N 91.87W
07/24/2009  E1.75 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

            ALONG HIGHWAY 52

0106 PM     HAIL             CALMAR                  43.18N 91.87W
07/24/2009  E1.00 INCH       WINNESHIEK         IA   PUBLIC

0115 PM     HAIL             2 E FESTINA             43.12N 91.83W
07/24/2009  E1.00 INCH       WINNESHIEK         IA   PUBLIC

0115 PM     HAIL             2 SW OSSIAN             43.13N 91.79W
07/24/2009  E1.50 INCH       WINNESHIEK         IA   PUBLIC

0120 PM     HAIL             4 S OSSIAN              43.09N 91.76W
07/24/2009  E1.75 INCH       WINNESHIEK         IA   PUBLIC

            ON A FAMILY FARM ALONG THE COUNTY LINE

0127 PM     HAIL             5 E ELDORADO            43.05N 91.75W
07/24/2009  E0.25 INCH       FAYETTE            IA   PUBLIC

            LOTS OF HAIL REPORTED

0134 PM     HAIL             4 NE WEST UNION         43.00N 91.76W
07/24/2009  E0.75 INCH       FAYETTE            IA   PUBLIC

            STRONG WINDS ALSO

0136 PM     HAIL             2 W ELGIN               42.96N 91.67W
07/24/2009  E2.00 INCH       FAYETTE            IA   PUBLIC

            WINDOWS BROKEN IN HOUSE. HAIL SIZE ESTIMATED.

0148 PM     HAIL             5 NNE WADENA            42.91N 91.62W
07/24/2009  E1.00 INCH       FAYETTE            IA   PUBLIC

            HAIL STRIPPED PLANTS AND COVERED THE GROUND

0155 PM     HAIL             VOLGA                   42.80N 91.54W
07/24/2009  E1.50 INCH       CLAYTON            IA   FIRE DEPT/RESCUE

0200 PM     HAIL             2 W VOLGA               42.80N 91.58W
07/24/2009  E1.75 INCH       CLAYTON            IA   PUBLIC

0205 PM     HAIL             3 SE VOLGA              42.77N 91.50W
07/24/2009  E1.00 INCH       CLAYTON            IA   PUBLIC

            COVERED THE GROUND

0210 PM     HAIL             6 W LITTLEPORT          42.75N 91.49W
07/24/2009  E0.88 INCH       CLAYTON            IA   PUBLIC

            DID NOT LAST LONG

0217 PM     HAIL             4 NW EDGEWOOD           42.69N 91.46W
07/24/2009  E1.75 INCH       CLAYTON            IA   PUBLIC

            STRONG WINDS ALSO REPORTED

0218 PM     HAIL             2 NNW EDGEWOOD          42.68N 91.42W
07/24/2009  E1.25 INCH       CLAYTON            IA   PUBLIC

0220 PM     HAIL             EDGEWOOD                42.65N 91.40W
07/24/2009  E1.75 INCH       CLAYTON            IA   FIRE DEPT/RESCUE

            WIND GUSTS MEASURED AT 40 MPH IN TOWN.

0222 PM     HAIL             2 W EDGEWOOD            42.65N 91.44W
07/24/2009  E1.00 INCH       CLAYTON            IA   PUBLIC

            TREE LIMBS DOWN

0223 PM     HAIL             EDGEWOOD                42.65N 91.40W
07/24/2009  E1.25 INCH       CLAYTON            IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 24, 1:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       STRAWBERRY POINT        42.68N 91.54W
07/24/2009  E1.50 INCH       CLAYTON            IA   LAW ENFORCEMENT

            OFFICERS REPORTED ABOUT 3 INCHES OF WATER ACROSS HIGHWAY
            3 IN SOUTHWEST CLAYTON COUNTY.

&&

DANB

The radar

The La Crosse radar (KARX), 54 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

23 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
July 24, 2:15 PM CST
Where
Crawford County, 1.22 mi SE of Ferryville
Measured
1 in hail
Property damage
$10,000
Crop damage
$40,000
Reported by
COOP Observer
Coordinates
43.340, -91.080

Hail, Crawford

When
July 24, 2:28 PM CST
Where
Crawford County, Seneca
Measured
1 in hail
Property damage
$70,000
Crop damage
$675,000
Reported by
Post Office
Coordinates
43.270, -90.970

Hail, Crawford

When
July 24, 2:59 PM CST
Where
Crawford County, 0.5 mi W of Steuben
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.180, -90.860

Hail, Grant

When
July 24, 3:27 PM CST
Where
Grant County, 0.69 mi S of Annaton
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
42.910, -90.630

Hail, Grant

When
July 24, 3:31 PM CST
Where
Grant County, 2.57 mi SW of Annaton
Measured
1 in hail
Property damage
$8,000
Crop damage
$40,000
Reported by
Emergency Manager
Coordinates
42.890, -90.660

Winds were sustained at 30 mph.

Hail, Grant

When
July 24, 3:33 PM CST
Where
Grant County, 0.69 mi S of Annaton
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$70,000
Reported by
Emergency Manager
Coordinates
42.910, -90.630

Hail, Grant

When
July 24, 3:39 PM CST
Where
Grant County, 2.02 mi W of Livingston
Measured
1 in hail
Property damage
$5,000
Crop damage
$45,000
Reported by
Fire Department/Rescue
Coordinates
42.900, -90.470

Hail, Grant

When
July 24, 3:40 PM CST
Where
Grant County, 1.71 mi NW of Lancaster
Measured
1 in hail
Property damage
$15,000
Crop damage
$45,000
Reported by
Law Enforcement
Coordinates
42.870, -90.740

Hail, Grant

When
July 24, 3:40 PM CST
Where
Grant County, 2.07 mi S of Arthur
Measured
1 in hail
Property damage
$15,000
Crop damage
$45,000
Reported by
Law Enforcement
Coordinates
42.820, -90.450

Hail, Grant

When
July 24, 3:43 PM CST
Where
Grant County, Union
Measured
1 in hail
Property damage
$6,000
Crop damage
$40,000
Reported by
Trained Spotter
Coordinates
42.830, -90.520

A few pieces of hail were larger than quarter size and winds were also measured at 52.5 mph.

Hail, Grant

When
July 24, 3:48 PM CST
Where
Grant County, 3.45 mi N of Platteville
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
42.780, -90.480

Hail, Crawford

When
July 24, 3:48 PM CST
Where
Crawford County, 1.01 mi W of Wauzeka
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.080, -90.900

Hail was reported at County Road N, east of Highway 27.

Hail, Crawford

When
July 24, 3:49 PM CST
Where
Crawford County, 3.45 mi S of Eastman
Measured
1 in hail
Property damage
$300,000
Crop damage
$450,000
Reported by
Amateur Radio
Coordinates
43.120, -91.020

Hail, Grant

When
July 24, 3:55 PM CST
Where
Grant County, 1.47 mi NNW of Platteville
Measured
1.75 in hail
Property damage
$12,000
Crop damage
$60,000
Reported by
Amateur Radio
Coordinates
42.750, -90.490

There was also a tree blown down on Old Lancaster Road.

Thunderstorm Wind, Grant

When
July 24, 3:55 PM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Crop damage
$20,000
Reported by
Amateur Radio
Coordinates
42.740, -90.480

Numerous shredded leaves were noted on trees from earlier wind and hail. Water runoff was high.

Hail, Grant

When
July 24, 3:56 PM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
1 in hail
Property damage
$3,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
42.740, -90.480

In addition to the hail, there were wind gusts measured at 50 mph.

Hail, Grant

When
July 24, 3:57 PM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
1 in hail
Property damage
$4,000
Crop damage
$50,000
Reported by
Amateur Radio
Coordinates
42.740, -90.480

In addition to the hail, winds were also 40 mph.

Hail, Grant

When
July 24, 4:00 PM CST
Where
Grant County, 0.69 mi N of Woodman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.090, -90.800

Hail, Grant

When
July 24, 4:02 PM CST
Where
Grant County, 0.51 mi E of Mt Hope
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.970, -90.860

Wind gusts of 53 mph also occurred.

Hail, Grant

When
July 24, 4:14 PM CST
Where
Grant County, 0.51 mi E of Mt Hope
Measured
0.88 in hail
Crop damage
$15,000
Reported by
Amateur Radio
Coordinates
42.970, -90.860

Hail made the ground white.

Hail, Grant

When
July 24, 4:22 PM CST
Where
Grant County, 0.86 mi NE of Lancaster
Measured
1.75 in hail
Property damage
$1.1 million
Crop damage
$6.8 million
Reported by
Emergency Manager
Coordinates
42.860, -90.710

Large hail was reported on Borah Ridge Road.

Hail, Grant

When
July 24, 5:05 PM CST
Where
Grant County, 0.69 mi N of Burton
Measured
1 in hail
Property damage
$3,000
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
42.730, -90.820

Hail, Grant

When
July 24, 5:12 PM CST
Where
Grant County, 3.43 mi NW of Mc Cartney
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$70,000
Reported by
Broadcast Media
Coordinates
42.720, -90.890

Thunderstorm Wind, Grant

When
July 24, 5:15 PM CST
Where
Grant County, 0.51 mi W of Louisburg
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Crop damage
$60,000
Reported by
Emergency Manager
Coordinates
42.580, -90.560

Ten power poles were snapped along County Road H, just east of Kieler. The town of Kieler was without power.

Hail, Grant

When
July 24, 5:17 PM CST
Where
Grant County, 0.86 mi NE of Potosi
Measured
1.75 in hail
Property damage
$1.8 million
Crop damage
$8.0 million
Reported by
Emergency Manager
Coordinates
42.690, -90.710

Thunderstorm Wind, Grant

When
July 24, 5:27 PM CST
Where
Grant County, 0.51 mi E of Louisburg
Measured
68 kt (78 mph) measured gust
Property damage
$1.5 million
Crop damage
$1.2 million
Reported by
Emergency Manager
Coordinates
42.580, -90.540

Thunderstorm Wind, Grant

When
July 24, 5:35 PM CST
Where
Grant County, 1.47 mi NNW of Sinsinawa
Measured
58 kt (67 mph) estimated gust
Property damage
$25,000
Crop damage
$75,000
Reported by
Emergency Manager
Coordinates
42.540, -90.540

Power lines were down across much of the southern end of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175249, 175250, 180024, 175251, 175252, 175253, 175254, 175255, 175258, 175256, 175262, 180025, 175257, 175264, 175280, 175270, 175260, 180027, 180026, 180029, 175271, 175273, 175275, 175290, 175282, 175286, 175288.